Pennsylvania, 2001Hail and Damaging Winds in Pennsylvania, June 20, 2001
June 20, 2001 · NWS BGM · 12 events in 5 counties and zones
9 thunderstorm wind, 2 lightning, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 20, 2:43 AM EST, 9 hours 57 minutes earlier.
Area forecast discussion, Jun 20, 2:43 AM EST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
343 AM EDT WED JUN 20 2001
CONVECTION ENTERING WRN NY CONTINUES TO WEAKEN AS IT PROGRESSES
EAST. SFC WAVE WILL MOVE ALONG FRONT TODAY AS CLD FRONT CROSSES
REGION. FRONT WILL BECOME MORE ACTIVE THIS AFTERNOON WITH DAYTIME
HEATING ESP IN CNTL AND ERN ZONES. BEST LOW LVL CONV BETWEEN 18Z-00Z
OVR CNTRL/ERN ZONES WITH BUFKIT CAPES RANGING FROM 1,000-1,400 J/KG.
MID LVL WIND FIELDS WEAKEN THROUGHOUT DAYTIME PERIOD BUT GOOD
INSTABILITY AND FAVORABLE WET BULB TEMPS INDICATE THE POTENTIAL FOR
SOME TSRA GOING SVR. WENT CHC POPS WRN/NRN ZONES AND LIKELY CNTRL/SE
ZONES.
TONIGHT...WILL CONTINUE WITH EVENING ACTIVITY MOST ZONES BUT NRN
ONEIDA COUNTY HERE DRY. CHC POPS FOR EVENING SHRA/TSRA BUT LIKELY
FAR SE ZONES AS FNT STILL IN VCNTY. WITH WEAK FLW BEHIND FRONT AND
LIMITED DRYING WENT MC IN ALL ZONES.
THURSDAY AND THURSDAY NIGHT...NGM/AVN/ETA SHOW A STRONGER WAVE
WILL DEVELOP ALONG STALLED OUT FRONT IN MID ATLANTIC REGION THEN
MOVE NE IN PERSISTENT SW UPR LVL FLW. WENT LIKELY POPS IN BOTH
PERIODS ALL AREAS WITH SOME TIMING DIFFERENCES. MODELS INDICATE THIS
AS A FAIRLY SIGNIFICANT QPF EV7ENT.
.BGM...NONE.
RRM
In the hours before
Special weather statement, Jun 20, 9:19 AM EST, 3 hours 21 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-210000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1019 AM EDT WED JUN 20 2001
...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS MUCH OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
A FRONTAL SYSTEM DRAPED ACROSS THE REGION WILL GENERATE SCATTERED THUNDERSTORMS
ACROSS THE FINGER LAKES REGION...CENTRAL SOUTHERN TIER AND IN THE WESTERN
MOHAWK VALLEY THIS AFTERNOON. AS THE STORMS MOVE EASTWARD THE ACTIVITY MAY BECOME
MORE WIDESPREAD AS IT MOVES INTO AN AREA OF GREATER INSTABILITY DUE TO DAYTIME
HEATING.
A FEW THUNDERSTORMS COULD BECOME SEVERE AS THEY STRENGTHEN ACROSS THE
SUSQUEHANNA REGION...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE GREATEST
THREAT OF SEVERE WEATHER WILL OCCUR AS THE MATURE STORMS MOVE INTO THE WESTERN
CATSKILLS AND NORTHEAST PENNSYLVANIA. THE THREAT OF SEVERE WEATHER WILL
DECREASE THIS EVENING AS THE STORMS WEAKEN AFTER SUNSET.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS ON THIS POSSIBLE SEVERE WEATHER THREAT. INFORMATION IS ALSO
AVAILABLE AT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
SPORER
Special weather statement, Jun 20, 12:03 PM EST, 37 minutes before
NYZ036-046-045-044-055-056-PAZ038-039-NYZ057-PAZ040-NYZ062-PAZ048-
044-043-047-202200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 PM EDT WED JUN 20 2001
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT...
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES:
MADISON NY...
OTSEGO NY...
CHENANGO NY...
CORTLAND NY...
TIOGA NY...
BROOME NY...
BRADFORD PA...
SUSQUEHANNA PA...
DELAWARE NY...
WAYNE PA...
SULLIVAN NY...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...
SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.
ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT.
Event by event
9 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
Hail, Bradford
- When
- June 20, 12:40 PM EST to 1:25 PM EST
- Where
- Bradford County, Troy
- Measured
- 1.75 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 41.783, -76.800
Newspaper reports indicate that golf ball size hail was reported in Terry township. Other reports from SKYWARN storm spotters indicate that 3/4 inch diameter hail was more common from Troy through Wyalusing. The hail accumulated to a depth of 2 to 3 inches in Terrytown where several homes and vehicles were damaged.
Thunderstorm Wind, Bradford
- When
- June 20, 12:40 PM EST
- Where
- Bradford County, Troy
- Measured
- 55 kt (63 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.783, -76.800
Emergency management reported many trees blown down by thunderstorm winds. Some homes were damaged by the falling trees and numerous roads were closed.
Thunderstorm Wind, Bradford
- When
- June 20, 1:25 PM EST to 1:30 PM EST
- Where
- Bradford County, Wyalusing
- Measured
- 55 kt (63 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 41.667, -76.267
Newspaper reports indcate that several homes were damaged by falling trees that were blown down by thunderstorm winds.
Thunderstorm Wind, Wyoming
- When
- June 20, 1:50 PM EST
- Where
- Wyoming County, Laceyville
- Measured
- 55 kt (63 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.650, -76.167
Emergency management reported numerous trees and wires blown down by thunderstorm winds.
Thunderstorm Wind, Wyoming
- When
- June 20, 2:05 PM EST
- Where
- Wyoming County, Lake Carey
- Measured
- 55 kt (63 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.600, -75.950
Emergency management reported numerous trees and wires blown down by thunderstorm winds in Lemon township, 2 miles north of Lake Carey. Newspaper reports indicate that other hard hit areas were near Quarry Road and Brecht Hill Road.
Thunderstorm Wind, Susquehanna
- When
- June 20, 2:05 PM EST
- Where
- Susquehanna County, Springville
- Measured
- 55 kt (63 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.700, -75.933
Emergecy management reported trees and wires blown down by thunderstorm winds.
Lightning, Wyoming
- When
- June 20, 2:05 PM EST
- Where
- Wyoming County, Nicholson
- Reported by
- NEWSPAPER
- Coordinates
- 41.518, -76.016 (the zone’s center; the record gives no point)
Newspaper reports indicate that a house was struck by lightning on Quarry Road.
Thunderstorm Wind, Susquehanna
- When
- June 20, 2:10 PM EST
- Where
- Susquehanna County, Hop Bottom
- Measured
- 55 kt (63 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.700, -75.783
Emergency management reported numerous trees and wires blown down by thunderstorm winds in Lathrop township.
Thunderstorm Wind, Lackawanna
- When
- June 20, 2:30 PM EST
- Where
- Lackawanna County, East Benton
- Measured
- 55 kt (63 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.583, -75.667
Emergency management reported numerous trees down in Benton township.
Lightning, Lackawanna
- When
- June 20, 2:30 PM EST
- Where
- Lackawanna County, Carbondale
- Reported by
- NEWSPAPER
- Coordinates
- 41.437, -75.609 (the zone’s center; the record gives no point)
Newsapaper reports indicate that a house on Pike Street was struck by lightning.
Thunderstorm Wind, Wayne
- When
- June 20, 3:00 PM EST
- Where
- Wayne County, Bethany
- Measured
- 55 kt (63 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.617, -75.283
SKYWARN storm spotters reported trees blown down by thunderstorm winds.
Thunderstorm Wind, Wayne
- When
- June 20, 3:05 PM EST
- Where
- Wayne County, Honesdale
- Measured
- 55 kt (63 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.567, -75.267
Emergency management reported numerous trees blown down by thunderstorm winds. Newspaper reports indicate that several tents and lightly built structures were damaged. Approximately 5300 people were without power after the storm. Newspaper clippings also had reports of dime size hail across the central portion of the county.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, June 20, 20015 injured · $59 million · F0 · 15 events
- Flash Flood and Lightning Strike in Pennsylvania, June 20, 20011 death · 2 injured · $50,000 · 2 events
- Tornadoes and Hail in North Dakota, June 20, 2001$30 million · F0 · 34 events
- Hail in Colorado, June 20 to 21, 2001$5.0 million · 4 in hail · 13 events
- Damaging Winds and Lightning Strikes in Maryland, June 20, 2001$2.0 million · 5 events
- High Wind in New York, June 20, 200111 injured · $25,000 · 1 event
- Hail and Damaging Winds in New York, June 20, 2001$635,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Ohio, June 20, 20011 injured · $615,000 · 1.75 in hail · 3 events
- Damaging Wind in Pennsylvania, June 20, 2001$500,000 · 1 event
- Lightning Strikes in New York, June 20, 2001$150,000 · 2 events
- Flood and Lightning Strike in Kansas, June 20, 2001$90,000 · 2 events
- Hail and Damaging Winds in Kansas, June 20 to 21, 2001$25,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252948, 5252949, 5253027, 5252950, 5252951, 5252952, 5253028, 5252953, 5252954, 5253029, 5252955, 5252956.